Delayed Insulin

Shares

Earlier today I complained about the effects my grilled cheese sandwich were having on my post-lunch control. Steady at 262 for about three hours — horrible! I also predicted that, once I’d biked home and headed out the door to tutor, my blood sugar would drop dramatically without any more insulin (and that’s not even counting what would happen with my six p.m. kickboxing class).

Well, my friends, I was correct. No sooner had I gotten off my bike than my CGM trend arrow started facing directly downward; by the time I’d met my tutee, I was around 178. That held steady, sans additional insulin, till the kickboxing class, and by the time I got home for dinner, my blood sugar was at 111.

So this is what I find frustrating: I’ve tested my basal rates; they’re fine. I didn’t take any additional insulin between the time of that last post, and the time I ate dinner. And sure enough, five (5!) hours later, my blood sugar had indeed dropped to a normal level — which would suggest that if I’d taken additional correction boluses (boli?) as I was tempted to do, I’d have ended up with hypoglycemia. Do other people have this problem? That is, a severely delayed reaction to “rapid-acting” insulin that only begins working once you start moving around? I’ve spoken with multiple endocrinologists and never gotten a very satisfying answer about this — the best I’ve come up with is that there could be a problem with my insertion site for my pump (in this case, I changed it recently and it was working fine). It’s one of the reasons that I think Symlin works well for me — my body reacts much, much faster to food than it does to insulin. But there are times, like this afternoon, when Symlin doesn’t do shit.

Anyway, end of story is that I came home from the gym and made myself a dinner of cabbage salad and tuna fish. Which, now that I’ve written it down, sounds disgusting. But it was actually pretty tasty. And, conveniently, almost carb-free.

Side note — remember how I asked whether in addition to the San Francisco Ferry Building, the Empire State Building might light up blue this weekend for diabetes? According to JDRF and this site, it is — check it out.

6
Leave a Reply

avatar
3000
6 Comment threads
0 Thread replies
0 Followers
 
Most reacted comment
Hottest comment thread
5 Comment authors
KateMeganScott RichardJeff NoblesASweetLife Team Recent comment authors
  Subscribe  
newest oldest most voted
Notify of
Kate
Kate

I just had this happen for the first time yesterday..being pregnant and super-panicky about my control, I called my OB’s office (since at least they’re in on Sundays) and they had the nerve to lecture me on “not taking enough insulin.” I know my dosage, but thanks, guys… even without taking additional insulin or exercise I ended up with a low (I had taken enough so that I could have a snack later, which I was forced to skip), the whole effect was simply delayed by 2 hours, and I’ve been trying to figure out what caused it to no… Read more »

Megan
Megan

Have you tried to take a square wave bolus to lessen the “hit” of the insulin? This works well for me to prevent lows while still giving the proper dose! Let me know if you do!!

Scott Richard

Happens all the time…especially the day after I change sites!  I can run 300 for hours and not a drop of insulin makes a difference…then I crater…It totally stinks!

Jeff Nobles

P.S. My body also reacts much faster to food than to insulin.

Jeff Nobles

I have this problem, too. It seems the worst for me when I’ve changed an infusion site, and I blame it on absorption issues (but don’t really know). I haven’t found the answer. If I notice the problem I’ll have a cup of chili or another low-carb lunch. That isn’t always possible. I’m curious whether anyone has a solution, or if this is just another of the hassles of T1 that we have to muddle through.

ASweetLife Team

Yes. I have the same dilemma – to inject or not to inject. When I do I find myself three hours very low (exercising makes it worse). If I don’t inject I can be high for a few hours and then it drops back to normal -90 to 120.

Copyright © 2009-2018 Diabetes Media Foundation, All Rights Reserved.
ASweetLife™ is a trademark of the Diabetes Media Foundation, All Rights Reserved.